zbMATH — the first resource for mathematics

Existence and uniqueness of the solution to the dissipative 2D quasi-geostrophic equations in the Sobolev space. (English) Zbl 1106.35061
Summary: We study the two-dimensional dissipative quasi-geostrophic equations
\[ \theta_t+u\cdot \nabla\theta= 0, \qquad \theta_t+u\cdot \nabla\theta+ \kappa(-\Delta)^\alpha\theta= 0, \]
\[ u=(u_1,u_2)= \biggl(- \frac{\partial\psi} {\partial x_2}, \frac{\partial\psi} {\partial x_1} \biggr), \qquad (-\Delta)^{1/2}\psi=-\theta, \]
in the Sobolev space \(H^s(\mathbb R^2)\). Existence and uniqueness of the solution local in time is proved in \(H^s\) when \(s>2(1-\alpha)\). Existence and uniqueness of the solution global in time is also proved in \(H^s\) when \(s\geq 2(1-\alpha)\) and the initial data \(\|\Lambda^s\theta_0 \|_{L^2}\) is small. For the case, \(s>2(1-\alpha)\), we also obtain the unique large global solution in \(H^s\) provided that \(\|\theta_0\|_{L^2}\) is small enough.

35Q35 PDEs in connection with fluid mechanics
86A05 Hydrology, hydrography, oceanography
37L30 Attractors and their dimensions, Lyapunov exponents for infinite-dimensional dissipative dynamical systems
76D03 Existence, uniqueness, and regularity theory for incompressible viscous fluids
76D05 Navier-Stokes equations for incompressible viscous fluids
Full Text: DOI
[1] Chae, D., Lee, J.: Global well-posedness in the super-critical dissipative quasi-geostrophic Equations. Comm. Math. Phys. 233(2), 297-311 (2003) · Zbl 1019.86002
[2] Coifman, R., Meyer, Y.: Au delà des operateurs pseudo-differentiels. Asterisque 57, Paris: Societé Mathématique de France, 1978
[3] Constantin, P., Cordoba, D., Wu, J.: On the critical dissipative quasi-geostrophic equations. Indiana Univ. Math. J. 50, 97-107 (2001) · Zbl 0989.86004
[4] Constantin, P., Majda, A., Tabak, E.: Formation of strong fronts in the 2-D quasi-geostrophic thermal active scalar. Nonlinearity 7, 1495-1533 (1994) · Zbl 0809.35057
[5] Constantin, P., Wu, J.: Behavior of solutions of 2D quasi-geostrophic equations. SIAM J. Math. Anal. 30, 937-948 (1999) · Zbl 0957.76093
[6] Cordoba, D.: Nonexistence of simple hyperbolic blow-up for the quasi-geostrophic equation. Ann. of Math. 148, 1135-1152 (1998) · Zbl 0920.35109
[7] Córdoba, A., Córdoba, D.: A pointwise estimate for fractionary derivatives with applications to P.D.E. Preprint, 2003, to appear in PNAS · Zbl 1111.26010
[8] Córdoba, A., Córdoba, D.: A maximum principle applied to quasi-geostrophic equations. To appear Commun. Math. Phys. · Zbl 1309.76026
[9] Cordoba, D., Fefferman, C.: Growth of solutions for QG and 2D Euler equations. J. Am. Math. Soc. 15(3), 665-670 (2002) · Zbl 1013.76011
[10] Held, I., Pierrehumbert, R., Garner, S., Swanson, K.: Surface quasi-geostrophic dynamics. J. Fluid Mech. 282, 1-20 (1995) · Zbl 0832.76012
[11] Ju, N.: On the two dimensional quasi-geostrophic equations. Preprint, 2003, submitted
[12] Ju, N.: The Maximum Principle and the Global Attractor for the Dissipative 2D Quasi-Geostrophic Equations. Preprint, 2003, submitted
[13] Kato, T.: Liapunov functions and monotonicity in the Navier-Stokes equations. Lecture Notes in Mathematics, 1450, Berlin: Springer-Verlag, 1990
[14] Kato, T., Ponce, G.: Commutator Estimates and Euler and Navier-Stokes Equations. Comm. Pure Appl. Math. 41, 891-907 (1988) · Zbl 0671.35066
[15] Kenig, C., Ponce, G., Vega, L.: Well-posedness of the initial value problem for the Korteweg-De Vries equation. J. Am. Math. Soc. 4, 323-347 (1991) · Zbl 0737.35102
[16] Pedlosky, J.: Geophysical Fluid Dynamics. New York: Springer-Verlag, 1987 · Zbl 0713.76005
[17] Resnick, S.: Dynamical Problems in Non-linear Advective Partial Differential Equations. Ph.D. thesis, University of Chicago, 1995
[18] Schonbek, M., Schonbek, T.: Asymptotic Behavior to Dissipative Quasi-Geostrophic Flows. SIAM J. Math. Anal. 35, 357-375 (2003) · Zbl 1126.76386
[19] Stein, E.: Singular Integrals and Differentiability Properties of Functions. Princeton, NJ: Princeton University Press, 1970 · Zbl 0207.13501
[20] Wu, J.: Inviscid limits and regularity estimates for the solutions of the 2D dissipative quasi- geostrophic equations. Indiana Univ.Math. J. 46, 1113-1124 (1997) · Zbl 0909.35111
[21] Wu, J.: The Quasi-Geostrophic Equation and Its Two regularizations. Commun Partial Diff. Eq. 27, 1161-1181 (2002) · Zbl 1012.35067
[22] Wu, J.: Existence of the solutions of the 2D dissipative quasi-geostrophic equations in the Besov space. Preprint, 2003, submitted
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.